Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Austin/San Antonio, TX

August 22, 20205 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 22, 2020, 7:21 AM CDT for 5 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 7:21 AM CDT (12:21 UTC)
Expired
Aug 22, 2020, 8:00 AM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Caldwell County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 24 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1952 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS84 KEWX 221221
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
721 AM CDT Sat Aug 22 2020
 
TXZ189>191-193-206>208-221300-
Guadalupe TX-Comal TX-Blanco TX-Caldwell TX-Bastrop TX-Hays TX-
Kendall TX-
721 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHERN HAYS...
GUADALUPE...SOUTHWESTERN BLANCO...BASTROP...CENTRAL KENDALL AND COMAL
COUNTIES UNTIL 800 AM CDT...

At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bastrop to near Martindale to near
Sisterdale. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Braunfels, San Marcos, Schertz, Kyle, Seguin, Cibolo, Buda,
Boerne, Lockhart, Selma, Elgin, Bastrop, Luling, Smithville, 
Wimberley, Canyon Lake Dam, Canyon Lake, and Bulverde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 9707 2947 9790 2956 9824 2954 9827
      2967 9838 2972 9834 2975 9841 2971 9843
      2976 9855 2972 9874 2973 9880 3010 9872
      2997 9795 3008 9779 3002 9771 3020 9750
      3034 9742 3039 9735 3013 9705 3005 9702
TIME...MOT...LOC 1220Z 006DEG 22KT 3015 9736 2981 9789 2995 9866 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:03 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 22, 7:03 AM CDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
703 AM CDT Sat Aug 22 2020

.AVIATION...
/12z TAFS/
A strong line of thunderstorms is moving towards KAUS/KAUS with
frequent cloud to ground lightning strikes and wind gusts up to 60
mph per upstream observations. There is an airport weather warning in
effect through 1245z for frequent lightning and strong gusts. It is
likely to issue another one later this morning as a second line of
storms pushes across the Hill Country and then over the Austin area
terminals. These storms are also producing for the visibility to go
down as low as 1 mile (based on Burnet obs). This activity is
expected to push to the south of KAUS by 15z. Latest HRRR model
brings some convection to near the San Antonio area airports,
however, the GFS LAMP is less aggressive with it and matches well
with current radar data. Do have showers over KSAT and KSSF but not
mention TS over terminals at this time. We will closely monitor
radar and guidance for later updates. KDRT is forecast to remain VFR
through the period. Once all of this is over by later this morning,
all terminals should return to VFR by noon today. Another round of
showers and storms is expected later this afternoon across the
western Hill Country pushing to the southwest but no impacts expected
to area sites.

&&

.PREV DISCUSSION... /ISSUED 611 AM CDT Sat Aug 22 2020/

UPDATE...
The anticipated cluster of thunderstorms is now affecting the Hill
Country including the western part of Travis and central Williamson
counties. A second group of thunderstorms is over the Lampasas and
northern Burnet county. This activity is forecast to continue to push
to the south through the morning hours. Have updated the short term
forecast to increase the probabilities for rain up to 70 percent.
Stronger storms are capable of producing wind gusts up to 60 mph.

PREV DISCUSSION... /ISSUED 404 AM CDT Sat Aug 22 2020/

SHORT TERM (Today through Sunday)...
A mid and upper level disturbance is pushing down from Central Texas
into the Hill Country early this morning. Latest infrared satellite
images show two storm complexes (one over the southern portion of San
Angelo CWA and the other to the southwest of the Forth Worth/Dallas
area). The most southern complex is forecast to affect parts of the
southern Edwards Plateau/western Hill Country within the next hour or
so (4 AM to 430 AM). The other storm complex is expected to arrive
between 430 AM and 5 AM to the northern Hill Country. Hi-resolution
models indicate that this complex is expected to dominate while
growing in area coverage as it moves over the Hill Country and the
Austin area. Some of these storms could be strong and produce heavy
downpours, cloud to ground lightning strikes, small hail and strong
wind gusts of 40 to 60 mph. The storm complex is forecast to move
southward through the morning hours through portions of the central
and eastern CWA.

Between the middle and late afternoon period, scattered showers and
isolated storms are anticipated to affect the southern Edwards
Plateau and western Hill Country as another mid to upper
level shortwave pushes down to our area from Central Texas.

Today's highs could be tricky because of the rain chances and cloud
coverage mainly east of Highway 281 including the Austin and San
Antonio metro areas. Overall, going for below climate values with
highs in the lower to mid 90s across the eastern two-thirds of the
area. Along the Rio Grande expect highs in the mid to upper 90s.

Once the second round of showers and storms departs the western area
late this afternoon/early evening, a dry forecast is in place
through Sunday. Highs for Sunday are expected to reach the climate
normal values which range from the lower 90s across the Hill Country
and in the mid to upper 90s elsewhere under mostly sunny skies.

LONG TERM (Sunday Night through Friday)...
The long term forecast will be heavily influenced on the tropical
systems. To say this forecast is low confidence is an understatement,
and the scenario playing out is one of the more challenging tropical
forecasts we have seen in a while.

The spread in the GFS and ECMWF ensemble members on the track
forecasts for both Marco and Laura remain quite large. In general
Tropical Storm Marco will be steered northwest over the next day or
two toward a weakness in the subtropical ridge over the central Gulf
of Mexico. The subtropical ridge is then forecast to build west into
the northeast Gulf of Mexico and Southeast U.S., which could result
in a bend in Marco's track more westward towards the Texas coast
Monday and Tuesday. Interactions with wind shear in the central and
northwest Gulf is anticipated and the NHC forecast calls for some
weakening of Marco Monday and Tuesday. At this time, per NHC, Marco
and Laura should remain just far enough separated that binary
interaction/Fujiwhara effect should be minimal.

We have tried to account for the track uncertainty in our PoP
forecast for Tuesday through Thursday. A weaker and farther west
Marco could bring greater chances for rain across South-Central
Texas, while a track farther northeast would limit rain chances. With
that said the NHC track and intensity forecast takes Marco into the
upper Texas Coast as a tropical storm late Tuesday and decaying into
a remnant low across the eastern CWA Wednesday. It should be noted
the cone of uncertainty for the center of Marco does encompass the
entire EWX CWA.

What could eventually be Hurricane Laura looks to be steered into
the north and northwest Gulf of Mexico by Wednesday. Again a large
spread in both the 00Z ECMWF and GFS ensemble members that will have
to be watched closely.

It's important to focus on the following Key Messages for South-
Central Texas:

1) There is a high degree of uncertainty with the track and
intensity forecasts for Tropical Storm Marco and Laura.

2) Do not focus on the exact forecast track as average forecast
errors are quiet large this far out. The cone of uncertainty for
Marco encompasses all of South-Central Texas and impacts can occur
well outside this cone.

3) Due to the low confidence in the forecast, it is too soon to
determine exact rainfall amounts.

4) Stay closely tuned through the weekend and follow trusted sources
such as hurricanes.gov

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  96  73  98 /  50  -   -    0  10
Austin Bergstrom Intl Airport  88  73  95  72  97 /  60  -   -    0  10
New Braunfels Muni Airport     91  72  96  71  97 /  30  -   -    0  10
Burnet Muni Airport            90  71  94  71  96 /  30  10   0   0  -
Del Rio Intl Airport           98  75  99  74  99 /  10  10  -    0   0
Georgetown Muni Airport        91  72  96  73  98 /  50  -   -    0  10
Hondo Muni Airport             94  72  98  71  99 /  20  10  -    0  -
San Marcos Muni Airport        88  72  96  71  97 /  50  -   -    0  10
La Grange - Fayette Regional   90  72  97  73  98 /  60  -   -    0  10
San Antonio Intl Airport       91  74  97  73  98 /  20  10  -    0  10
Stinson Muni Airport           92  73  96  73  98 /  20  -   -    0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Runyen
Hazardous weather outlook, Aug 22, 4:08 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
408 AM CDT Sat Aug 22 2020

TXZ171>173-183>194-202>209-217>225-228-230915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
408 AM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cluster of storms is forecast to push across the Hill Country
including the Austin metro this morning. Stronger storms could
produce gusty winds of 50 to 60 mph, cloud to ground lightning,
heavy downpours and small hail. The storm complex is forecast to
exit the area by late this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Storm Marco is expected to affect the Yucatan Peninsula
today and expected to enter into the Gulf of Mexico waters on
Sunday. It is too soon to determine what, if any, impacts will
occur across South-Central Texas from this tropical system.
Tropical Storm Marco is forecast to make landfall in Texas late
Tuesday. Please follow trusted sources such as hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 22, 4:28 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 AM CDT Sat Aug 22 2020

TXZ171-172-221015-
Llano TX-Burnet TX-
428 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND BURNET
COUNTIES UNTIL 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lampasas, moving south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Bertram, Buchanan Dam, Buchanan Lake Village, Inks Lake State
Park, Watson, Briggs, Lake Victor, Mahomet, Sunnylane, Joppa, Tow and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9783 3079 9796 3073 9799 3071 9846
      3092 9848 3092 9842 3093 9841 3096 9845
      3098 9844 3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0927Z 354DEG 24KT 3115 9832

RUNYEN
Special weather statement, Aug 22, 5:20 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
520 AM CDT Sat Aug 22 2020

TXZ172-173-190-192-221100-
Blanco TX-Williamson TX-Burnet TX-Travis TX-
520 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHERN
TRAVIS...NORTHEASTERN BLANCO AND BURNET COUNTIES UNTIL 600 AM CDT...

At 520 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Inks Lake State Park to near Burnet to
Serenada. Movement was south at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Burnet,
Marble Falls, Kingsland, Bertram, Round Mountain, Serenada, Anderson
Mill, Buchanan Dam, Windemere, Leander, Hutto, Lakeway, Manor, Lago
Vista and Bee Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 9756 3030 9745 3030 9806 3036 9817
      3032 9819 3034 9838 3050 9842 3049 9835
      3056 9835 3057 9841 3060 9840 3067 9844
      3068 9840 3070 9842 3074 9837 3075 9843
      3079 9843 3083 9838 3084 9842 3090 9845
TIME...MOT...LOC 1020Z 347DEG 31KT 3073 9839 3071 9818 3070 9767

RUNYEN
Local storm report, Aug 22, 5:35 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 AM CDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND GST     2 SSW BURNET            30.74N 98.24W
08/22/2020  M60 MPH          BURNET             TX   ASOS

            60 MPH WIND GUST MEASURED AT BURNET
            MUNICIPAL AIRPORT.

&&

JR
Special weather statement, Aug 22, 6:01 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
601 AM CDT Sat Aug 22 2020

TXZ172-173-190>194-206-208-221145-
Comal TX-Blanco TX-Caldwell TX-Bastrop TX-Williamson TX-Hays TX-
Burnet TX-Lee TX-Travis TX-
601 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN
CALDWELL...HAYS...TRAVIS...EASTERN BLANCO...NORTHERN BASTROP...
NORTHWESTERN LEE...SOUTH CENTRAL BURNET AND NORTH CENTRAL COMAL
COUNTIES UNTIL 645 AM CDT...

At 601 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thrall to near Anderson Mill to near Round
Mountain. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Kyle,
Taylor, Buda, Elgin, Bastrop, Marble Falls, Dripping Springs,
Wimberley, Granger, Round Mountain, Anderson Mill, Windemere,
Tanglewood Forest, Austin Bergstrom Int Airport and Leander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 9727 3047 9716 3049 9708 3027 9694
      2999 9759 2992 9830 3049 9846 3050 9840
      3049 9835 3051 9835 3058 9791 3079 9740
TIME...MOT...LOC 1101Z 337DEG 25KT 3063 9730 3041 9780 3036 9835

RUNYEN
Special weather statement, Aug 22, 6:50 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
650 AM CDT Sat Aug 22 2020

TXZ173-191>194-208-221230-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
650 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...CENTRAL
CALDWELL...EAST CENTRAL HAYS...SOUTHEASTERN TRAVIS...BASTROP AND
NORTHWESTERN LEE COUNTIES UNTIL 730 AM CDT...

At 649 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Thorndale to near Elgin to
near Onion Creek. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Austin, Buda, Lockhart, Elgin, Bastrop, Lexington, Tanglewood Forest,
Austin Bergstrom Int Airport, Manor, Mustang Ridge, Niederwald, Bear
Creek, Fedor, Camp Swift, Shady Hollow, Cedar Creek, Circle D-KC
Estates, Paige, Tanglewood and Coupland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 9710 2975 9767 3010 9782 3019 9794
      3038 9753 3060 9721 3046 9715 3056 9697
      3054 9692 3046 9690 3046 9688 3043 9687
      3043 9685 3040 9682
TIME...MOT...LOC 1149Z 305DEG 21KT 3054 9715 3031 9740 3013 9775

RUNYEN
Special weather statement, Aug 22, 7:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
721 AM CDT Sat Aug 22 2020

TXZ189>191-193-206>208-221300-
Guadalupe TX-Comal TX-Blanco TX-Caldwell TX-Bastrop TX-Hays TX-
Kendall TX-
721 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHERN HAYS...
GUADALUPE...SOUTHWESTERN BLANCO...BASTROP...CENTRAL KENDALL AND COMAL
COUNTIES UNTIL 800 AM CDT...

At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bastrop to near Martindale to near
Sisterdale. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Braunfels, San Marcos, Schertz, Kyle, Seguin, Cibolo, Buda,
Boerne, Lockhart, Selma, Elgin, Bastrop, Luling, Smithville,
Wimberley, Canyon Lake Dam, Canyon Lake, and Bulverde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 9707 2947 9790 2956 9824 2954 9827
      2967 9838 2972 9834 2975 9841 2971 9843
      2976 9855 2972 9874 2973 9880 3010 9872
      2997 9795 3008 9779 3002 9771 3020 9750
      3034 9742 3039 9735 3013 9705 3005 9702
TIME...MOT...LOC 1220Z 006DEG 22KT 3015 9736 2981 9789 2995 9866

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:28 AM CDTSpecial Weather StatementEWXBurnet47 min
Aug 22, 5:20 AM CDTSpecial Weather StatementEWXBurnet, Williamson40 min
Aug 22, 5:27 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis48 min
Aug 22, 6:01 AM CDTSpecial Weather StatementEWXHays, Lee, Travis, Williamson44 min
Aug 22, 6:04 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis41 min
Aug 22, 6:44 AM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays33 min
Aug 22, 6:50 AM CDTSpecial Weather StatementEWXBastrop, Caldwell, Lee, Travis40 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.